The most important therapy for Achilles tendon inflammation using antibiotics is the immediate switch of antibiotic therapy from fluoroquinolones to another antibiotic group. Afterwards, the trigger of the inflammation is broken down in the body, so that the inflammation should not increase further. In the acute phase, symptomatic therapy with analgesic and anti-inflammatory drugs should also be carried out.
Characteristically, however, there is no good response to antibiotics for Achilles tendon inflammation. In addition, cooling and the use of home remedies such as quark compresses or apple vinegar wraps can help against the pain and inflammation. It is also important to consistently protect the Achilles tendons to avoid any further irritation of the tendons.
Although the antibiotic is no longer present in the body, the Achilles tendon inflammation can otherwise worsen. To additionally relieve the Achilles tendon, bandages or heel wedges can also be used. In addition, a physiotherapy should be carried out in which the function of the Achilles tendon is slowly trained again. However, a cautious approach is indicated so that the Achilles tendon is not overstressed.
Duration of illness
It is very difficult to predict how long the Achilles tendon inflammation will last due to antibiotics. First of all, it is important for healing that the connection between the antibiotic intake and the inflammation is recognized. Otherwise, the symptoms become worse and the Achilles tendon is severely affected.
If the antibiotic therapy is changed, one should expect a period of at least 4 to 6 weeks until the Achilles tendons are resilient again. In particular if both sides are affected, this indicates a strong reaction of the body to the antibiotic, so that a longer healing time must be expected. As is often the case with “normal” Achilles tendon inflammation, however, the symptoms can also be felt over a much longer period of time. It often takes several months to half a year before the Achilles tendons have fully recovered.
So high is the risk of ripping the Achilles tendon
It is generally known that certain antibiotics can cause spontaneous rupture of the Achilles tendon. This is particularly true for the fluoroquinolone levofloxacin. Nevertheless, rupture of the Achilles tendon is one of the very rare side effects of the drug.
Despite several studies, it is not yet certain whether other factors favour the rupture of the Achilles tendon. Therefore, the risk of this happening cannot be precisely quantified. Mostly, however, additional stress, such as a pre-damage of the tendon or a heavy physical strain in addition to the antibiotics, are the cause of the Achilles tendon tear. There is also speculation about the connection between a rupture of the Achilles tendon and the age of the person affected and the use of cortisone. This article may also be of interest to you: Achilles tendon rupture